A 5-year old 26 kg boy is actively bleeding from the tonsillar bed four hours after an uncomplicated tonsillectomy and adenoidectomy. He has vomited blood two times, and is agitated. The surgeon requests general anesthesia as soon as possible. Blood pressure is 85/65, heart rate is 140 bpm, and the temperature is 38 degrees. The hemoglobin was 13 prior to the first case.
I. Intravascular volume, blood loss
1. Is this child in shock? Why or why not?
2. How will you estimate blood loss?
There is no accurate way to determine blood loss. Observation is important, looking at blood suctioned, and that lost to lap sponges, the surgical field, and the drapes. Serial hematocrits are useful.
3. How will you estimate intravascular volume?
A five-year old child is estimated to have a blood volume of 80 ml/kg, and at 26 kg, the estimated intravascular volume is 26 times 80, or 2080 ml.
4. A stat hemoglobin is 8.5. Interpret this.
At hemoglobin of 8.5, hematocrit is about 25.5 gm/dl. The total blood volume in this child is 80 ml/kg, or about 2000 cc. At the normal hematocrit of about 36 gm/dl, red cell volume was about 2000 times .36, or about 720 ml. Now, the red cell volume is 2000 times 0.255, or about 500 ml. So the child has lost 720-500 ml, or about 200 ml of red cells, or 600 ml of whole blood.
5. What specific therapy would you give this child prior to going for surgery?
Because this patient has sustained significant blood loss, is symptomatic, has unstable vital signs, and is to undergo emergent general anesthesia with resultant associated decreases in cardiac output and systemic vascular resistance, whole blood or packed red blood cells should be given. A bolus of 10 ml/kg, or about 250 ml would be appropriate immediately.
6. What is your end-point for blood loss?
A reasonable endpoint for blood loss in this child is a hematocrit of 28%. Since he is still loosing blood preoperatively, I would have blood available in the room and would transfuse if hemostasis is not obtained within the first ten to fifteen minutes, assuming vital signs remain stable after preoperative blood transfusion is begun.
7. Discuss signs of acute blood loss in an awake pediatric patient.
The patient may be thirsty with a 10% loss of blood volume, and then may be sweaty with a slight increase in heart rate. The blood pressure may not reflect signs of hypovolemia until 30% of the blood volume is lost. By this time, the patient is tachycardic, and is cool and pale due to peripheral vasoconstriction. Urine output may be absent. Severe hypotension and tachycardia are accompanied by mental confusion and listlessness, which may progress to coma and death at 50% of blood volume.
1. What is the significance of fever to anesthetic care?
2. Does the fever alter your concern about the low hemoglobin? Explain.
1. A colleague suggests coagulation studies. Do you agree? Why or why not?
Coagulation tests of prothrombin time and partial thromboplastin time are useful in patients who are symptomatic, and they should be done in this case.
2. What basic laboratory coagulation tests would you order to evaluate coagulation status?
To evaluate coagulation status, a platelet count, bleeding time, prothrombin time, partial thromboplastin time, and thrombin time should be done
2. Name some physical exam findings that could indicate coagulation defects.
If possible, a further history of abnormal bleeding or bruising should be obtained, as well as a family history of bleeding problems, unusual bleeding with prior surgery, epistaxis, or hematuria. All of these would indicate impaired platelet function or thrombocytopenia. Gingival bleeding could be due to thrombocytopenia, and petechiae may be due to qualitative or quantitative platelet dysfunction. A history of severe bleeding, especially if into muscles, the retroperitoneal space, or the occurrence of spontaneous bruising or hemarthrosis suggests a coagulation pathway defect.
2. On a cellular level, how does hemostasis occur?
After hemorrhage, local vasoconstriction occurs, and simultaneous arteriolar dilation diverts flow away from the site. Platelets interact with the blood vessel, forming a platelet plug. Coagulation is complete when fibrin forms on the plug, and normal blood flow is reestablished by fibrinolysis, the removal of fibrin.
2. What does the vascular endothelium contribute to clotting?
It prevents coagulation, by secreting coagulation inhibitors such as glycocalyx, which prevents platelets from interacting with collagen, adenosine diphosphatase that inactivates adenosine diphosphate and thus decreases platelet adhesion, prostacyclin that inhibits aggregation and is a potent vasodilator, and protein C that activates plasminogen and augments fibrinolysis.
2. Prothrombin and partial thromboplastin time are normal, and the platelet count is low normal. Could the child still have a clotting defect? Describe.
3. The mother remembers frequent aspirin usage over the last week. What is a possible therapy?
I. Pre-induction priorities
1. What are your major concerns prior to induction?
2. How will you prevent hypoxia during induction?
3. What are your end-points of denitrogenation?
4. How will you prevent aspiration?
5. What are the risks of aspirating blood vs gastric contents?
Induction and intubation
1. Would you choose thiopental for induction? Why or why not?
2. What is the effect of thiopental on the cardiovascular system in this patient?
3. A colleague suggests ketamine and succinylcholine. Do you agree or disagree? Explain.
Ketamine is an appropriate choice in this patient, who is acutely hypovolemic, and its tachycardic and increased peripheral vasoconstriction effects will be well tolerated in this patient. It would not be a good drug choice for a chronically ill patient, who may have depleted catecholamine stores, and would be unable to respond to ketamine's sympathomimetic effects. In this latter case, ketamine would add more cardiac depression.
Succinylcholine is indicated because of the increased risk of aspiration in a bleeding posterior pharynx.
4. What patients are at risk for aspiration?
Those with obesity, recent food intake, depressed consciousness, diabetes, gastrointestinal obstruction or gastroesophageal reflux, ascites, opioid therapy, naso-oropharyngeal bleeding, upper gastrointestinal bleeding, airway trauma, and emergency surgery are at risk for aspiration.
4. Will you use a defasiculating dose of nondepolarizing neuromuscular blocker to prevent fasiculations with succinylcholine? Why or why not?
5. After succinylcholine is given, mild restriction to jaw opening is noted. Are you concerned? Why or why not?
1. After intubation, the child has severe bilateral expiratory wheezing. What is your differential diagnosis?
2. Could this be aspiration?
3. How would you diagnose aspiration?
4. How will you treat aspiration?
5. What are the effects of inhalation anesthetics on airway tone?
1. Twenty minutes after induction, the blood pressure suddenly drops to 60/40 mm Hg. What is your differential diagnosis?
2. What is your management?
I. Extubation and laryngospasm
1. When will you extubate this child?
2. The surgeons asked if you could prevent coughing and bucking. What is your response, and what is the basis of your answer?
3. Several minutes after extubation, the child has an episode of laryngospasm. What are some possible causes?
The differential diagnosis of laryngospasm includes extubation during light anesthesia, secretions on the vocal cords, insertion of an oral or nasal airway. Other causes of stridor include upper airway obstruction caused by postextubation croup, laryngeal edema, hematoma, or soft tissue swelling.
4. What are the dangers of laryngospasm?
Laryngospasm can lead to hypoxemia and its sequeale, aspiration of gastric contents, and negative pressure pulmonary edema.
5. What are possible causes of negative pressure pulmonary edema?
Causes other than laryngospasm include supraglottitis, aspiration of gastric contents, upper airway tumors, foreign bodies, bronchospasm, croup, airway trauma, and strangulation. Patients having difficult intubation and those intubated with a small endotracheal tube and spontaneously breathe are also at risk.
5. What is your management of laryngospasm?
Support ventilation and call for help. Do a jaw thrust, and use 100% oxygen to assist ventilation with positive pressure. If this does not relieve the spasm, give 20 mg succinylcholine to relax the cords. Failing this, intubate with 100 mg succinylcholine.
Persistent nausea and vomiting
1. The child is awake in the recovery room. Recurrent vomiting and severe nausea occur. What are the possible causes?
2. Does nitrous oxide have a role in postoperative nausea?
3. What treatment would you give this child?